The full name for a hypo is hypoglycaemia. It’s when your blood glucose level (also called blood sugar) is too low, usually below 4mmol/l. This can happen if the balance of diabetes medication you take (especially insulin), food you eat and physical activity you do sometimes isn’t right. Not everyone with diabetes will have hypos.
A hypo can happen quickly. So it’s important you know what the symptoms are and what to do if you are having a hypo.
Signs and symptoms of a hypo
Everyone has different symptoms, but the most common symptoms of a hypo are:
- trembling and feeling shaky
- being anxious or irritable
- going pale
- palpitations and a fast pulse
- lips feeling tingly
- blurred sight
- being hungry
- feeling tearful
- having a headache
- lack of concentration
Testing your blood sugar regularly can help you spot a hypo before you get any symptoms.
Why do hypos happen?
Understanding why you get hypos can help you prevent them from happening as often.
- missing or delaying a meal or snack
- not having enough carbohydrate at your last meal
- doing a lot of exercise without having extra carbohydrate or without reducing your insulin dose (if you take insulin)
- taking more insulin (or certain diabetes medication) than you needed
- drinking alcohol on an empty stomach.
Insulin and some other diabetes medications can make you more likely to have a hypo. Check with your diabetes healthcare team if you’re not sure whether the treatment you’re on is likely to cause hypos